Tramadol: Signs of Abuse
How Tramadol WorksTramadol has a similar mechanism of action to other opiate drugs. Once in the system, it attaches to the receptor sites in the brain that are involved in the subjective perception of pain and commonly the receptor sites for the endogenous opiate neurotransmitters. Tramadol also appears to increase the availability of neurotransmitters such as norepinephrine and serotonin.
Although tramadol products most likely have a reduced potential for abuse compared to many opiates, they are still classified as controlled substances by the United States Drug Enforcement Administration (DEA). They are Schedule IV controlled substances. This classification indicates that tramadol is considered to be a drug that has the abuse potential of many other opiates like OxyContin and Vicodin, but it is still a drug that could potentially be abused and could result in physical dependence in some people.
The maximum amount of tramadol that should be taken is reported as being 400 mg per day. Individuals taking more than this without a specific prescription to do so would be considered to be misusing or abusing the drug. In addition, taking the drug without a prescription, using it in a manner that is not consistent with its prescribed purposes (e.g., using it more frequently than prescribed or taking it for euphoric psychoactive effects), and using it in conjunction with other drugs of abuse are also forms of misuse.
Tramadol typically produces:
- A moderate reduction in the subjective experience of pain
- Relaxation and sedation at higher doses
- Mild euphoria
- Feelings of lightheadedness
The DEA and other sources report that the drug can produce side effects in some people that can include:
- Gastrointestinal disturbances, including stomach pain, nausea, vomiting, stomach cramps, and constipation
- Muscle aches, runny nose, congestion, or dry mouth
- Headache, heartburn, or rash
Some of the rarer side effects associated with the drug include:
- Extreme sedation or lethargy
- Very shallow breathing
- Fever, chills, and sweating
- Visual disturbances
- Irritability, restlessness, confusion, and anxious behaviors
- Seizures, in rare cases
Side effects, especially the onset of rare side effects, can often be symptoms of abuse of a drug because individuals who abuse tramadol typically take it in far larger doses and at more frequent intervals than its intended use demands. Thus, abusers of prescription drugs like tramadol will more often experience side effects, including very rare side effects.
Seizures as a result of tramadol are rare when the drug is used according to its prescribed purposes and under the supervision of a physician. There been several research studies that have indicated that seizures associated with tramadol are far more likely to occur when tramadol is being abused in conjunction with other drugs like alcohol or taken at extremely high doses that are far beyond medicinal doses. Therefore, anyone who develops convulsions or seizure-like activity and has used tramadol would be suspected of abusing the drug in some manner (although seizures can occur from tramadol use at medicinal levels in rare cases).
Other Signs of Tramadol Abuse
According to data released in fall 2017 by the Substance Abuse and Mental Health Services Administration (SAMHSA), in 2016, it was estimated that approximately 18.9 million individuals used tramadol products in some form and about 1.6 million of these individuals misused the drug in some manner.
Misuse of a drug and abuse of a drug are not quite the same thing. Misuse refers to using a drug outside of its intended use on only a few occasions, whereas abuse refers to a syndrome of drug misuse that is consistent. For most people who develop substance use disorders, there is a period of misuse followed by abuse of the drug. Thus, based on the estimates from SAMHSA, it appears that a very small proportion of people using tramadol wind up misusing it. Further, it can be concluded that an even smaller number of people abuse tramadol or develop a substance use disorder as a result of such abuse.
Although at medicinal doses the abuse potential for tramadol is quite low, when individuals take very high doses of the drug, it has actions very similar to other prescription opiate drugs and therefore does have a significant potential for abuse. Some of the other signs of tramadol abuse would include:
- Any regular use of tramadol without a prescription for the drug
- Attempting to get numerous prescriptions from numerous different doctors for tramadol
- Taking more tramadol than prescribed or taking it more frequently than its prescribed instructions dictate
- Taking tramadol in a manner that is not consistent with its intended use, such as grinding up the pills and snorting them, mixing them with water and injecting them, etc.
- Regularly using tramadol in conjunction with other drugs, such as alcohol, other opiates, benzodiazepines, cannabis products, stimulants, etc.
- Signs of opiate intoxication, such as slow or slurred speech, problems walking, problems with coordination, lethargy, shallow breathing, pinpoint eye pupils, mood swings, and poor emotional control, such that the person may become angry or sad for no apparent reason
- Becoming very defensive and reactive when someone suggests they might have a problem
- Rationalizing drug use, such that the person claims they need to use the drug or that their drug use is “normal” for them
- Having trouble controlling use of tramadol, such as regularly using more tramadol than originally intended, continuing to use tramadol even though its use is resulting in negative ramifications, continuing to use tramadol even though physical or mental health is negatively affected by its use, having repeated strong urges to use tramadol, repeatedly using tramadol in situations where it is dangerous to do so, and spending significant amounts of time using tramadol, trying to get it, or recovering from tramadol use
- Finding empty prescription bottles for tramadol in the person’s clothes, room, car, etc.
- Legal or financial problems associated with tramadol use
- Needing to use increasingly higher amounts of tramadol to get the effects once received at much lower doses
- Associating with individuals who use drugs recreationally
- Withdrawal symptoms when the individual has stopped using tramadol or cannot get the drug
Helping Someone Who Abuses Tramadol
Approaching someone with a suspected substance use disorder can be tricky. As mentioned above, people often become very defensive, reactive, and even aggressive when someone suggests they may have a problem with substance abuse. Consulting a licensed health professional who specializes in addiction before approaching someone to discuss their issues with them might lead to more productive results. A better strategy would be to organize a substance use disorder intervention with the help of a licensed mental health professional who treats addictive behaviors or a professional interventionist.
Most often, people who develop substance use disorders do not correct their behavior without intervention. Getting a person into treatment is often the only way for the person to deal with their problem.
You are not in this alone
Our Admissions Navigators are here to help you take back control of your life.